Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 28, 2020, 6:15 PM EDT for Sampson County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 6:15 PM EDT (22:15 UTC)
- Expired
- May 28, 2020, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:22 PM EDT | FLASH FLOOD | 1 Wsw Turkey, NC | MULTIPLE ROAD WASHOUTS; HWY 24 AND SUMMERHILL RD, CURTIS IVEY RD AND SUMMERHILL RD, SIX RUNS CHURCH RD AND OLD WARSAW RD, AND THE 5000 BLOCK OF DAVE BRIGHT RD. THESE ROADS WERE STILL CLOSED AS OF 910 PM. |
| May 28, 6:38 PM EDT | FLASH FLOOD | 4 Se Clinton, NC | ONE WATER RESCUE ALONG REEDSFORD RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WGUS52 KRAH 282215
FFWRAH
NCC163-290115-
/O.NEW.KRAH.FF.W.0006.200528T2215Z-200529T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
615 PM EDT Thu May 28 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Northeastern Sampson County in central North Carolina...
* Until 915 PM EDT.
* At 613 PM EDT, law enforcement reported flash flooding occurring
on Interstate 40 in Sampson County, with cars potentially stalling
in high water on the interstate. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Law enforcement.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Interstate 40 in Sampson County, Clinton, Newton Grove, Turkey and
Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3489 7850 3526 7847 3526 7841 3528 7832
3528 7830 3522 7824 3520 7816 3513 7816
3509 7817 3508 7816 3503 7815 3490 7815
3487 7816 3488 7825
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
npWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 28, 5:00 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 28, 5:00 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 500 PM EDT Thu May 28 2020 .SYNOPSIS... Deep southerly flow in advance of a slow moving cold front approaching from the west will keep a moist and humid airmass in place through Saturday. A cold front will move through the region late Saturday night, bringing cooler and drier air to NC Sunday and into early next week. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 215 PM Thursday... ...Locally heavy rain still a threat today... Deep southerly flow between a seasonably strong and slow moving upper trough over the Mid-South/Tn Valley and a subtropical ridge over the Western Atlantic will continue to transport very moist and humid air into the region. ATM, some locally heavy showers continue across the eastern NC but the movement should continue to be fast enough to prevent flooding concerns. Although it will remain mostly cloudy today, visible satellite imagery does show the potential for some brief breaks in cloud cover to allow for some partial/tempered heating, enough so that the muggy airmass should become moderately unstable by the afternoon. As afternoon temps climb into the lower to mid 80s, expect re-development of scattered showers and thunderstorms, with the best coverage initially expected along and east of US-1, within the deeper moisture axis in place across eastern half of the forecast area. Then by the evening and into the overnight hours, models suggest an uptick in convection from the southwest, a likely impact from the upstream impulse/MCV currently over northern Alabama or similar disturbance that will move into the area. While we will stabilize some, models suggest we will maintain at least weak instability across the area overnight to maintain a good chance PoP. A belt of enhanced wind shear across western NC in association with the upper trough to our west may support an isolated strong to severe storm through the early evening. Elsewhere, storms should remain below severe limits. Due to wet antecedent conditions, isolated flash flooding will be primary threat, especially in urban and poor drainage areas. Expect muggy conditions overnight with lows in the upper 60s to lower 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 430 PM Thursday... An upper trough will approach the area from the west on Friday. This combined with PW values of 1.5 to 2 inches and CAPE values as high as 2000 J/kg will result in scattered to numerous showers and thunderstorms. The best coverage and highest QPF amounts will be across SE parts of central NC, where the airmass will be the most moist. This is where the greatest threat for any flash flooding will be. Several main-stem river points, including on the Neuse, Yadkin, and Roanoke Rivers, are also currently or forecast to experience minor flooding. A few strong to severe storms are also possible, especially in the western Piedmont, where shear looks to be strongest (southwesterly mid-level flow of 35-40 kts). The main threat is damaging winds, but an isolated tornado also cannot be ruled out. Highs will generally be in the low-80s, and with such a moist airmass, temperatures will not drop below the upper-60s/low- 70s, which may threaten record high minimum temperatures at the three climate sites. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 450 PM Thursday... The upper trough will swing through the region early Saturday, with the associated cold front crossing central NC Saturday evening and Saturday night. This will cause one last wet day, with periods of heavy showers and thunderstorms. Once again, the most widespread coverage and highest QPF will likely be in SE zones where moisture will be highest. Total rainfall from Thursday through Saturday is expected to range from around 0.5" in the NW to 1.5"-2.5" in the SE. Localized flash flooding and main-stem river flooding will remain a concern through Saturday. Shear on Saturday should be much weaker than Friday, so severe storm potential is lower. Highs will be near- normal (low-to-mid 80s). After the cold front passes the region, it will leave much drier and cooler conditions in its wake for Sunday through Tuesday. High temperatures will generally be in the 70s (5-10 degrees below normal), and dewpoints will be in the 40s and 50s. On Wednesday and Thursday, surface high pressure will move off the coast, resulting in southerly flow and a warming trend to near and above normal temperatures (low-to-mid 80s Wednesday and upper-80s to possibly low- 90s on Thursday). Model guidance shows potential for a couple shortwaves to move across the northern Mid-Atlantic on Wednesday and Thursday, which introduces the possibility of showers and storms once again. For now the disturbances appear to move mainly north of the region, and being at the end of the period, only have slight chance to low chance POPs across the northern Piedmont at this time. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 215 PM Thursday... 24 hour TAF period: Afternoon heating will allow ceilings to lift to low-end VFR at all TAF sites by 20z. Scattered showers and thunderstorms will re-develop across the area this afternoon and could linger well into the evening and overnight hours owing to weak disturbances moving through the area. The moist airmass in place will support the development of widespread LIFR to MVFR stratus across the area overnight. These sub-VFR ceilings are expected to lift to VFR between 15 to 18z Friday with scattered convection expected once again Friday afternoon and evening. Looking ahead: Very moist air will remain in place will support scattered to numerous showers and thunderstorms on Saturday as a cold front moves east through the area. The very moist air will also support widespread sub-VFR conditions in early morning fog/stratus. Drier and cooler air in the wake of the cold front will result in predominately VFR conditions Sunday through early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Badgett NEAR TERM...CBL SHORT TERM...Danco LONG TERM...Danco AVIATION...CBL
Hazardous weather outlook, May 28, 4:18 AM EDT, 13 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 418 AM EDT Thu May 28 2020 NCZ007-021>025-038>040-073>076-083-084-290830- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 418 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Locally heavy rain will occur with scattered thunderstorms, mainly this afternoon and early evening. Urban and small stream flooding may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. NCZ008>011-026>028-041>043-077-078-085-086-088-089-290830- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 418 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and scattered thunderstorms with locally heavy rain are expected today into this evening. Any training of the thunderstorms with heavy rainfall may produce urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and scattered thunderstorms may again produce locally heavy rainfall, mainly Friday afternoon and evening. Urban and small stream flooding may occur.
In the hours before
Local storm report, May 28, 5:03 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 2 WNW OAKBORO 35.23N 80.37W
05/28/2020 STANLY NC 911 CALL CENTER
TREES AND POWER LINES DOWN AT BIG LICK RD.
AND OAK GROVE RD.
&&
MWSLocal storm report, May 28, 5:09 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 4 SSE STANFIELD 35.19N 80.40W
05/28/2020 STANLY NC 911 CALL CENTER
TREE ON A CAR AT ROBERT DR. AND NC 200.
&&
MWSSpecial weather statement, May 28, 5:16 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
516 PM EDT Thu May 28 2020
NCZ078-089-282215-
Sampson NC-Wayne NC-
516 PM EDT Thu May 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE AND NORTHEASTERN
SAMPSON COUNTIES UNTIL 615 PM EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or near Warsaw, moving north at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Clinton, Mount Olive, Newton Grove, Turkey, Seven Springs, Hobbton,
Mar-Mac, Brogden, Cliffs Of The Neuse State Park and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3500 7848 3527 7836 3529 7830 3532 7827
3532 7824 3534 7822 3536 7806 3527 7783
3518 7783 3515 7790 3517 7793 3517 7797
3518 7799 3519 7802 3518 7807 3519 7816
3509 7817 3508 7816 3490 7815 3484 7817
TIME...MOT...LOC 2115Z 193DEG 13KT 3501 7819
10Local storm report, May 28, 5:45 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 3 W ROBBINS 35.43N 79.63W
05/28/2020 MOORE NC 911 CALL CENTER
TREE DOWN ON RAILROAD TRACKS AT THE 1300
BLOCK OF SPIES RD IN ROBBINS.
&&
JDSpecial weather statement, May 28, 5:59 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
559 PM EDT Thu May 28 2020
NCZ022>025-039>041-282300-
Guilford NC-Chatham NC-Durham NC-Alamance NC-Randolph NC-Wake NC-
Orange NC-
559 PM EDT Thu May 28 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...ORANGE...RANDOLPH...GUILFORD...SOUTHWESTERN WAKE...CHATHAM
AND DURHAM COUNTIES UNTIL 700 PM EDT...
At 558 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Asheboro to 8
miles southeast of Pittsboro. Movement was north at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with these
storms.
Locations impacted include...
Greensboro, Durham, Cary, High Point, Chapel Hill, Burlington,
Asheboro, Graham and Hillsborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3622 7881 3554 7876 3558 7891 3552 7897
3555 7903 3561 7908 3563 7912 3562 7914
3557 7920 3556 7920 3555 7922 3557 7922
3557 7924 3553 7927 3554 7929 3556 7929
3554 7932 3553 7932 3553 8002 3624 8003
TIME...MOT...LOC 2158Z 201DEG 14KT 3567 7981 3562 7908Special weather statement, May 28, 6:06 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
606 PM EDT Thu May 28 2020
NCZ083-282300-
Anson NC-
606 PM EDT Thu May 28 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ANSON COUNTY UNTIL 700
PM EDT...
At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 15 miles southwest of Wadesboro, moving north at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Polkton, Peachland and White Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3514 8028 3514 8021 3509 8011 3481 8013
3482 8032
TIME...MOT...LOC 2205Z 184DEG 12KT 3485 8031
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:01 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Montgomery, Randolph, Stanly | 3 hr |
| May 28, 12:29 AM EDT | River Flood Warning | RAH | Anson, Stanly | 20 hr |
| May 28, 1:06 AM EDT | Special Weather Statement | RAH | Wilson | 24 min |
| May 28, 1:31 AM EDT | Special Weather Statement | RAH | Wilson | 29 min |
| May 28, 2:42 AM EDT | Special Weather Statement | RAH | Sampson | 48 min |
| May 28, 2:46 AM EDT | Special Weather Statement | RAH | Sampson | 44 min |
| May 28, 6:10 AM EDT | River Flood Warning | RAH | Davidson, Davie | 37 hr |
| May 28, 6:25 AM EDT | Special Weather Statement | RAH | Vance, Wake | 65 min |
| May 28, 10:35 AM EDT | River Flood Warning | RAH | Halifax, Northampton | 17 days |
| May 28, 3:34 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 71 min |
| May 28, 3:41 PM EDT | Special Weather Statement | RAH | Anson, Cumberland, Hoke, Richmond, Scotland | 64 min |
| May 28, 4:38 PM EDT | Special Weather Statement | RAH | Hoke, Lee, Montgomery, Moore, Richmond, Scotland | 52 min |
| May 28, 5:11 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Hoke, Lee, Montgomery, Moore and 1 more | 49 min |
| May 28, 5:16 PM EDT | Special Weather Statement | RAH | Sampson | 59 min |
| May 28, 5:22 PM EDT | Areal Flood Advisory | RAH | Sampson | 3 hr |
| May 28, 5:40 PM EDT | Tornado Warning | RAH | Sampson | 35 min |
| May 28, 5:59 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Guilford, Orange, Randolph | 61 min |
| May 28, 6:06 PM EDT | Special Weather Statement | RAH | Anson | 54 min |
| May 28, 6:34 PM EDT | Special Weather Statement | RAH | Sampson | 56 min |
| May 28, 6:34 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Stanly | 41 min |
| May 28, 7:12 PM EDT | Special Weather Statement | RAH | Guilford | 33 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.